Format

Send to

Choose Destination
See comment in PubMed Commons below
BMC Pediatr. 2013 Jan 2;13:1. doi: 10.1186/1471-2431-13-1.

Persistent wandering atrial pacemaker after epinephrine overdosing - a case report.

Author information

  • 1Department of Pediatrics, College of Medicine and Health Science, United Arab Emirates University, Al-Ain, UAE. e.aburawi@uaeu.ac.ae

Abstract

BACKGROUND:

Long-term complications of sympathomimetic drug overdosing have not been adequately investigated in infants and young children. Despite reports discouraging their use in children, these formulations are frequently administered for "cold-like symptoms". Their frequent adverse events are different forms of arrhythmias, including multifocal atrial tachycardia.

CASE PRESENTATION:

A 3-year-old toddler developed multifocal atrial tachycardia following an iatrogenic overdose of epinephrine accidentally administered intravenously. His ECG showed wandering atrial pacemaker (p-waves with different origins and configurations) that persisted for at least one year. This event demonstrated the sensitivity of young children to the sympathomimetic drugs, especially overdosing.

CONCLUSIONS:

Health care providers and parents should be warned of toxicities associated with sympathomimetic drug overdosing. Future studies are needed to determine whether wandering atrial pacemaker is a potential long-term complication of high-dose sympathomimetics.

[PubMed - indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for BioMed Central Icon for PubMed Central
    Loading ...
    Write to the Help Desk